New cases have triggered renewed attention on an uncommon but serious reaction that some people can experience as the result of taking certain medications or suffering a variety of ailments. It’s called Stevens-Johnson syndrome and while the name may be familiar to some, the wide variety of causes for the condition leaves many with a lack of understanding of what it actually is and what their risks may be for contracting it.
Stevens-Johnson syndrome, or SJS, is most commonly associated with a rash, blisters, and the eventual shedding of affected skin. The impact to the body has been likened to that which is endured by burn victims and the condition can be incredibly painful and is considered to be life threatening. Other symptoms can begin to manifest before the blistering and shedding however, and being aware of these symptoms could give you a head start on getting the medical treatment you’ll need.
Such symptoms include fever, a sore mouth and/or throat, fatigue, coughing, and burning eyes. If left untreated, these symptoms will eventually become much more serious and transition into pain throughout the skin, a red or purple rash, and blisters.
What is perhaps most confusing about SJS is that it can appear almost at random; seemingly with no rhyme or reason to the onset of these symptoms. And, in some cases, onset of SJS symptoms as a result of a medication reaction can take weeks to show themselves even after the patient has stopped taking that medication.
While it may be difficult to determine the precise medication that triggered an SJS reaction, we do know that the reactions are generally tied to certain types of medications. These can include anti-gout medications, drugs used to treat mental illness, as well as medications used in the treatment of seizures. However, SJS can also be triggered by far more common medications, including pain relievers like acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen sodium (Aleve). Anti-infection medications such as penicillin have also been shown to potentially trigger a Stevens-Johnson syndrome episode.
The severity and seriousness of Stevens-Johnson syndrome cannot be overstated and it is worth restating that the condition can be life threatening. The Mayo Clinic has assembled a clear, concise, and easy to read breakdown on the variety of medications, conditions, and other factors that can trigger an SJS episode. If you feel you are at risk for SJS or are becoming symptomatic, contact your health care provider immediately.